Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 57, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 4:25 PM CDT for Lane County, Scott County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 4:25 PM CDT (21:25 UTC)
- Expired
- Jun 1, 2014, 5:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:35 PM CDT | HAIL 1 | 13 Nnw Scott City, KS | |
| Jun 1, 5:08 PM CDT | HAIL 1.25 | 4 N Modoc, KS | QUARTER TO HALF DOLLAR SIZE HAIL WAS FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965
WUUS53 KDDC 012125
SVRDDC
KSC101-171-012230-
/O.NEW.KDDC.SV.W.0057.140601T2125Z-140601T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MODOC...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...SCOTT STATE LAKE...GRIGSTON...MANNING AND HEALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10110 3871 10061 3845 10062 3845 10113
3870 10114 3871 10113 3871 10111
TIME...MOT...LOC 2126Z 266DEG 20KT 3857 10107
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
141
WWUS53 KDDC 012148
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT SUN JUN 1 2014
KSC101-171-012230-
/O.CON.KDDC.SV.W.0057.000000T0000Z-140601T2230Z/
SCOTT KS-LANE KS-
448 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LANE AND NORTHERN SCOTT COUNTIES UNTIL 530 PM CDT...
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SCOTT CITY...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GRIGSTON...MANNING AND HEALY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 10110 3871 10061 3845 10062 3845 10113
3870 10114 3871 10113 3871 10111
TIME...MOT...LOC 2148Z 266DEG 20KT 3858 10091
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN981
WWUS53 KDDC 012220
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 PM CDT SUN JUN 1 2014
KSC101-171-012230-
/O.EXP.KDDC.SV.W.0057.000000T0000Z-140601T2230Z/
SCOTT KS-LANE KS-
520 PM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE AND NORTHERN
SCOTT COUNTIES WILL EXPIRE AT 530 PM CDT/430 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 3870 10110 3871 10061 3845 10062 3845 10113
3870 10114 3871 10113 3871 10111
TIME...MOT...LOC 2220Z 266DEG 20KT 3859 10068
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 1, 3:28 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CDT Sun Jun 1 2014 ...Updated synopsis and short term discussion... .SYNOPSIS... ISSUED AT 327 PM CDT SUN JUN 1 2014 This mornings upper air analysis showed a shortwave trough over southeastern Idaho and northern Utah. A 90 knot speed max at 250 millibars associated with the upper wave was helping it progress east fairly rapidly as indicated by water vapor imagery. At the surface, a cold front had pushed into northwest Kansas and east central Colorado while a trough extended south from the front across far eastern Colorado. Mid level warm advection had sustained some showers and isolated thunderstorms across parts of western and central Kansas through the morning and early afternoon hours. Additional thunderstorms were forming along the front and trough over northwest Kansas and over far eastern Colorado and extreme west central Kansas. && .SHORT TERM...(This evening through Monday) ISSUED AT 327 PM CDT SUN JUN 1 2014 Thunderstorms will continue to develop over far western Kansas through the next few hours. The airmass has become quite unstable across southwest and west central Kansas. SPC meso-analysis and 18z sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In addition, 0-6km bulk shear values have been increasing to 40 knots or more over the region. A few supercells will be likely with baseball size hail a good possibility. With fairly high bases, the tornado threat still appears to be fairly small although a few local spinups could not be ruled out. Appears that the thunderstorms could evolve into a cluster or line as they move toward central Kansas this evening, which will increase the threat for damaging straight line winds. Most of the thunderstorms should be moving out of central Kansas by late evening although there could be a few lingering storms in the Stafford/Pawnee/Pratt/Barber county areas until around midnight. The cold front is progged to drop farther south into central and southwest Kansas overnight. Winds are expected to become more upslope from the northeast later tonight. This could result in some low stratus developing especially toward central Kansas. On Monday, the front pushes through all of southwest and south central Kansas with easterly upslope flow. Model soundings show some instability mainly to the east and southeast of Dodge City during the afternoon. Most of the models are hinting at some precipitation developing during the afternoon so added a slight chance for showers and thunderstorms to that area. .LONG TERM...(Monday night through Sunday) ISSUED AT 250 PM CDT SUN JUN 1 2014 A conditionally unstable atmosphere will still be in place Monday night and by Tuesday, warming aloft will create much less unstable conditions if not capped conditions for the entire forecast area. Initially a stationary boundary or even outflow boundaries from recent convection will be the focus mechanisms most likely across the higher moisture/higher dew points zones of south central Kansas and northern Oklahoma. The trend as a consensus of the various model data supports a decrease in convective chances into Tuesday as all of southwest and central Kansas becomes engulfed in the warm sector of a strong warm front by around 18 UTC Tuesday. Models are in agreement developing storms along and north of the warm front with decent support from an approaching wave out of Colorado. So if storms develop in our area the best chance appears to be through the I-70 corridor, if at all. The dryline which will likely be positioned somewhere well west of a Dighton to Liberal line could become a more localized focus for storms as well Tuesday evening, however the warm mid level temperatures may for a significant lid, preventing any convection from occurring. Tuesday will certainly be windy with a significant surface pressure gradient across the area as a result of pressure falls over eastern Colorado. By mid week the pattern begins to break down with the polar jet segment coming from the west which could mean repeated convective MCS events for the central high plains region through the end of the week with very low forecaster confidence on timing since it will be primarily shortwave driven. Although the confidence levels on probability of storms is not great, the boundary layer should be significantly cooler from Thursday into the weekend resulting in afternoon temperature being relegated to closer to normal or even cooler than normal for early June. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1239 PM CDT SUN JUN 1 2014 Scattered thunderstorms are expected to develop by 21z over far western Kansas and become more numerous as they move east through the late afternoon and evening hours. There is good potential for strong to severe storms with large hail and wind gusts to 50-60 knots when the storms move through. Once the storms move past, winds are expected to switch to the north to northeast and increase during the evening hours. MVFR to IFR ceilings could develop at the TAF sites overnight with the best potential at Hays. Any low ceilings that develop should dissipate toward the latter part of this TAF period. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 87 66 98 / 70 10 20 10 GCK 60 86 64 101 / 60 10 10 10 EHA 60 88 64 100 / 30 10 10 10 LBL 62 88 67 100 / 50 10 10 10 HYS 64 85 63 100 / 70 10 10 20 P28 68 88 68 100 / 70 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 1, 3:55 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT SUN JUN 1 2014 KSZ030-031-043>046-061>066-074>081-084>090-021000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 PM CDT SUN JUN 1 2014 /255 PM MDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS SOUTHWEST AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. GOLF BALL TO BASEBALL SIZE HAIL WILL BE LIKELY FROM THESE STORMS THROUGH THE LATE AFTERNOON HOURS. THE STORMS ARE EXPECTED TO GROW INTO CLUSTERS OR LINES BY EARLY EVENING WITH AN INCREASED THREAT FOR DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL EXIST JUST ABOUT EVERY DAY THROUGH THE UPCOMING WEEK. IT IS HARD TO PINPOINT DETAILS ABOUT THE TYPE AND LOCATION OF ANY SEVERE WEATHER AT THIS TIME BUT THERE WILL BE AT LEAST SOME POTENTIAL WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR HAIL AND WIND REPORTS ACROSS CENTRAL AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 1, 10:38 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL 13 SE MEADE STATE PARK 37.04N 100.26W
06/01/2014 E1.25 INCH MEADE KS PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE FELL IN 2
EPISODES BETWEEN 307 AND 407 AM.
&&
MRUSSELLLocal storm report, Jun 1, 11:00 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
HAIL CAUSED BROKEN WINDOWS TO AT LEAST 1 RESIDENCE.
0200 AM HAIL ULYSSES 37.58N 101.36W
06/01/2014 E1.00 INCH GRANT KS PUBLIC
0230 AM HAIL 2 E MOSCOW 37.33N 101.17W
06/01/2014 E1.00 INCH STEVENS KS PUBLIC
&&
MRUSSELLLocal storm report, Jun 1, 3:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 13 N KENDALL 38.13N 101.58W
06/01/2014 E1.00 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Jun 1, 4:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 17 NNW DEERFIELD 38.20N 101.27W
06/01/2014 E1.00 INCH KEARNY KS PUBLIC
&&
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 57 min |
| Jun 1, 12:13 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 62 min |
| Jun 1, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 1:28 AM CDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 1, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 66 min |
| Jun 1, 2:00 AM CDT | Tornado Warning | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 1, 2:21 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 54 min |
| Jun 1, 2:24 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 66 min |
| Jun 1, 2:33 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| Jun 1, 2:54 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 51 min |
| Jun 1, 3:16 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 59 min |
| Jun 1, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 60 min |
| Jun 1, 3:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 1, 4:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 66 min |
| Jun 1, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Jun 1, 4:34 PM CDT | Tornado Warning | DDC | Grant, Hamilton, Kearny, Stanton | 26 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 66 min |
| Jun 1, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 57 min |
| Jun 1, 6:04 PM CDT | Special Weather Statement | DDC | Ness | 26 min |
| Jun 1, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 66 min |
| Jun 1, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 67 min |
| Jun 1, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 52 min |
| Jun 1, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.